AF Association
14,697 members17,655 posts

Bisoprolol post AF

I had an ablation for a paroxsysmal AF, only two serious occurrences in 6 years. The op seemed effective, it was about 9 months ago, but the cardio said its only a success if there's no recurrence ever. Anyway,I was initially taking Apixaban, flecanaide and bisoprolol for about 4 months, then stopped all but Apixaban which I'm on for life I guess. After stopping the beta blocker my pulse is around 60 to 70. I'm not as fit as I used to be since the AF but do keep pretty active and am now skiing and more. My pulse used to be lower. Sometimes I get a sensation in my chest that used to be foreign to me. It's a sort of tightness and sensation of breathlessness although neither of these descriptions is accurate, it's just strange. I do occasionally feel a kind of anxiousness and palpitations but so far nothing comes of any of these symptoms. My question is, would it be wrong to take the low dosage bisoprolol I used take when this happens? To have a calming effect. I'll consult my AF nurse on this when I can, I'm abroad at the moment, soon but just wondering if anyone has experience of this. BTW I have been told I can take the flecanaide as a 'pill in the pocket' if AF comes on again but no mention of the Bisoprolol. Thanks in advance.

19 Replies
oldestnewest

I didn't mean ballroom! Bisoprolol!

Reply

You can always Edit your post. At the bottom of it, notice Like, Follow post and then a down arrow. click on that down arrow and scroll down to Edit. Change what you want to, then click Edit response which is highlighted in green and that's it done.

Jean

1 like
Reply

Thanks Jean!

Reply

Hi lacolyn, as I'm sure you know, we are not medically trained and therefore unable to offer advice on medication. We are all so different and therefore can react differently to medication, so it would be better to seek advice from your AF nurse who will have access to your medical history and you could mention how Bisoprolol has helped you in the past.

I know you are only asking for an opinion, but I'm sure you will appreciate the point.......all the best..

1 like
Reply

Quite right, thank you,I will.

1 like
Reply

Either flecainide or bisoprolol are used as pill in the pocket.

Taking bisoprolol on an as required basis for anxiety is common practice

3 likes
Reply

Thanks Goldie

Reply

Since I had Type 2MI following Lone episode of AF in Sept I have been on Apixaban .Was initially put on Statins and Bisoprolol but had to stop the latter as it was making my asthma worse and stopped the Statins as apart from a slightly raised cholesterol the lipids were fine.

Occasionally I too get a tightness /breathless strange sensation,anxious and palpitations,and have put it down to the Apixaban ,as it’s the only thing ive added to my life.I check my pulse and it’s normal and the kardia shows no problem. Before I started taking It this never happened.

I’m a very active 66 year old and when exercising am in cardio zone with no problems. Heart rate can go up to 140 but resting heart rate down to 60.

This ‘feeling’ happens most days except on the odd occasion when I’ve forgotten to take the Apixaban.

1 like
Reply

I’m very similar to you, 69 and highly active throughout my life. I’m finding when I jog, occasional now, that I have trouble keeping my bpm in zone and stop fairly frequently to lower it. I’m wondering if this is just because I’m not as cardio fit as I’d like to be!

2 likes
Reply

As I exercise most days I use a fit bit and it is a great help. I do 10000+ steps most days my resting heart rate is 60-65 ( no meds) most days When exercising will peak at 130-140 but return to normal bpm quite quickly on its own.

Reply

I also experience the feeling of tightness and breathlessness occasionally but my carotid pulse stays regular. The tightness is near to my voice box.

I take 2.5 bisoprolol daily and use 100 flecainide as a pip. I understood that you need both for a successful pip.

The bisoprolol cuts my heart rate down from 80 to about 65. I believe that this takes the strain off my heart as I have fibrosis of the left atrium probably caused by radiotherapy on my left shoulder. A 2nd ablation is not an option.

Reply

Thanks JD, keep with it!

1 like
Reply

Hi lacolyn,

I have been told by my cardiologist that if (as I want to) I stop taking my Bisoprolol and have a run of tachycardia or cluster of atrial ectopics that I'm not comfortable with (I'm not diagnosed with AF at the moment), then I can take the same dose of Bisoprolol as a pill in the pocket and it should have an effect in about 30 mins. Hope that helps. All the best,

Indira :)

1 like
Reply

Thanks Indira. And a lovely name too!

Reply

Hi Just to add weight to the other comments. Bisoprolol can be taken as either a PIP or on a regular basis. After my ablation I came off all medication other than an anti coagulant, and was fine for a while. A couple of mild AF episodes were rapidly taken care of by Flecainide used as a PIP, but I then started getting runs of ectopics, which eventually led to my cardiologist suggesting that I go back on both Flecainide and Bisoprolol. I have been that way for a couple of years now and have been generally ok. Don't be surprised if there aren't some ectopic beats in there adding to the feelings of anxiety. My cardiologist described my low dose of Bisoprolol as helping me to " take the edge off " my episodes of discomfort, which is apt. As always, best to point out we are all different, and doctors have their personal preferences for treatment, but hope this helps your thought process.

2 likes
Reply

Helpful, thanks.

Reply

I am awaiting ablation,and had a long epis9de of AF onTuesday night.MyEP had asked me to advise him of anything of signifacance from my usual 3 to 4 shortish episodes per week.Iam on flecanaide 100mg x 2 daily,apixaban,losartan,statin,and 2.5 mg bisoprolol.He advised me to use the bisoprolol as a pill in the pocket if i get breakthrough events.I hope this helps.He said you can take 10mg a day.I hate autocorrect too!

Reply

Good luck and thanks. I think I'm getting my head round it now.

1 like
Reply

Your symptoms mirror mine. Tightness, breathless, tension and anxiety. A very strange feeling. So FWIW. I am 60, diagnosed Permanent AF 30 months ago. No ablation, been told with my complications, under 30% chance of success. Was 15mg Bisoprolol a day, and 312.50 mcg Digoxin. I am highly symptomatic. I have cut the Bisoprolol intake to 10mg, and have not cut the Digoxin. Recently these symptoms have been getting worse. I also fall asleep quite regularly. Back to my GP. I have requested a follow up with EP and asked for an ECHO, plus full heart review. Even with the very high dosage my BP remains at 128/70, HR at 85. I am concerned about these symptoms and was in a sense relieved to find someone else was experiencing this.One recent GP visit he stated ''was it in my head?'. Very helpful. I argue that if I have these symptoms, is it the AF, or the meds, because if it is the meds, why am I on them? If it is the AF, am I on the right track with the meds, because they are not working and I am on max dosage. So far they are not rushing to get me back to the Cardio department. If I get any news I will post. I would steer clear of taking Bisoprolol if you can.

Reply

You may also like...